Alert archive / Washington / Flash Flood Warnings in 2015
Flash Flood Warning 20, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 14, 2015, 4:38 PM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2015, 4:38 PM PDT (23:38 UTC)
- Expired
- Aug 14, 2015, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Okanogan County, WA
The radar
The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 3275 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
950
WGUS56 KOTX 142338
FFWOTX
WAC047-150245-
/O.NEW.KOTX.FF.W.0020.150814T2338Z-150815T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
438 PM PDT FRI AUG 14 2015
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN OKANOGAN COUNTY IN NORTHEASTERN WASHINGTON...
* UNTIL 745 PM PDT
* AT 437 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT
IN DEBRIS FLOW MOVING THROUGH THE FALLS CREEK AND FAREWELL CREEK
DRAINAGES BELOW THE UPPER FALLS BURN SCAR. THE DEBRIS FLOW CAN
CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HONEYMOON CAMPGROUND AND RUFFED GROUSE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.
&&
LAT...LON 4883 12017 4869 12013 4867 12031 4882 12035
$$
SVH1 follow-up statement
126 WGUS76 KOTX 150204 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 704 PM PDT FRI AUG 14 2015 WAC047-150211- /O.CAN.KOTX.FF.W.0020.000000T0000Z-150815T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OKANOGAN WA- 704 PM PDT FRI AUG 14 2015 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN OKANOGAN COUNTY IS CANCELLED... THE THUNDERSTORMS RESPONSIBLE FOR THE FLASH FLOOD WARNING HAVE MOVED AWAY FROM THE WARNED AREA. ANY FLOOD WAVE THAT WOULD HAVE BEEN PRODUCED BY THE HEAVY RAINFALL IS EXPECTED TO HAVE RECEDED BY THIS TIME. LAT...LON 4883 12017 4869 12013 4867 12031 4882 12035 $$ SVH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:44 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 14, 2:44 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
244 PM PDT FRI AUG 14 2015
.SYNOPSIS...
A strong cold front moving through the Inland Northwest will be
responsible for the windy, dusty conditions and increased
thunderstorms in the Cascades and northern mountains this evening.
Breezy and cooler weather is expected for the weekend and early
next week with a small chance of mountain showers and
thunderstorms.
&&
.DISCUSSION...
Tonight...The upper level low and associated cold front has finally
crossed the Cascades this afternoon, several hours later than
previous thinking. The front should be east of the forecast area
between 06-09z. Ahead of the front moisture is moving up from the
south. This has kicked off showers and thunderstorms across the
eastern portion of Washington and the Idaho Panhandle
Thunderstorms: The cold front will be the focusing point for
thunderstorm development as it passes through the forecast area.
These thunderstorms will likely have gusty outflow winds of 30-50
mph...occasional lightning and locally heavy rain. The heavy rain
looks to be tied to the higher terrain of the north Cascades east
across the Okanogan Highlands and the eastern Washington
mountains.
Further to the east the unstable atmosphere and increased moisture
has initiated showers and thunderstorms...mainly across central
Idaho at the time but the storms should increase in coverage over
the next few hours and with the frontal passage early this
evening.
Wind: Windy and gusty conditions have increased through the afternoon
ahead of the the front out of the southwest ans will likely turn
west or northwest behind the frontal passage, before turning back
to southwest again this evening. Sustained winds 15 to 30 mph with
gusts 40 to 45 mph will be common across the Basin, Palouse and
the Spokane/West plains are through the night. The winds will be
enough to create areas of blowing dust reducing visibility down to
1-2 miles if not less this evening. A Blowing dust advisories/Dust
Storm Warning is in place and will continue through the evening
hours at least. Updates will come as necessary
Precipitation: Mainly across the Cascades, northern mountains and
north Idaho Panhandle. The most rainfall will be along the north
Cascades with around a half inch of precipitation possible.
Because of the convective nature of the storms this could fall in
a short period of time. As as such a flash flood watch has been
issued for Chelan and Okanogan county and will continue through
06z. Tobin
Saturday through Sunday night: A baggy upper trough will persist
across the region for the weekend. In the wake of the initial
disturbance, a secondary impulse will reinforce the trough and
ripple across the Canadian border for Saturday afternoon and
evening. This feature will enhance convection across the northern
mountains with mainly light showers but won't rule out an embedded
thunderstorms as instability is marginal with the cooling aloft.
With the passage of the disturbance to the north, surface pressure
gradients tighten especially across the Cascades and into the
Columbia Basin with drier conditions and locally gusty westerly
winds. Even though skies will by mostly sunny, temperatures will
be noticeably cooler, by about 5 to 10 degrees over today's
temperatures. The upper trough gradually shift east on Sunday with
a northwest flow setting up over the Inland Northwest. Mostly
sunny conditions will prevail on Sunday as temperatures moderate
by a couple of degrees. Then the next in the series of
disturbances will ride down this northwest flow and reach the
northern Cascades by late Sunday night with an increase in cloud
cover and a small chance of late night showers. /rfox.
Monday through Friday: An upper level trough will approach the Pac
NW on Monday. Latest models seem to be weakening it a bit and
pushing it through a bit faster. Currently the best chance of
showers will be across northern WA and ID through the day. In the
afternoon there could be a slight chance of thunderstorms across
NE WA and N ID. Given the trajectory of the trough we could see
some northerly winds funnel down the Okanogan Valley and into the
Waterville Plateau. By Tuesday we dry out as we remain in
northwest flow aloft. Some weak waves may move down into our area,
but right now there isn't a lot of moisture to work with and would
only expect some clouds from time to time. By next Friday an upper
level trough will move into/through British Columbia. Models are
in disagreement of timing and tracking of the through. For now,
have added some showers to the mountains of N WA and N ID.
Temperatures Monday will be around average and then Tuesday
through the rest of the week temps will be at or above average for
this time of the year. /Nisbet
&&
.AVIATION...
18Z TAFS: A strong cold front is currently moving through the
Inland NW. Small showers with ISOLD thunder potential for the next
few hours. The low will approach from the SW, increasing winds
through the remainder of the day and bringing the next threat of
shower and thunderstorms in the afternoon, especially around TAF
sites starting after 20-21Z and continuing through 03-06Z. The
general winds are expected to increase to between 15 to 25 kts,
with gusts to around 40 kts possible. This may lead to blowing
dust and reduce visibilities around the TAF sites. However
confidence on that detail is low. Additionally, some thunderstorms
may be strong or even isolated severe in nature, with the
potential for damaging winds and hail. The overall threat will
begin to wane after dark around TAFs, but winds will remain breezy
for most throughout the night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 77 52 79 55 83 / 10 10 10 0 0 10
Coeur d'Alene 55 76 49 78 52 82 / 30 10 10 0 0 10
Pullman 51 76 43 78 47 82 / 20 10 0 0 0 0
Lewiston 59 85 55 85 57 88 / 20 0 0 0 0 0
Colville 57 79 51 83 51 85 / 50 30 30 10 10 20
Sandpoint 56 73 46 78 47 79 / 50 20 10 10 0 20
Kellogg 52 76 47 79 49 80 / 40 10 10 0 0 10
Moses Lake 56 83 53 84 56 88 / 10 0 0 0 0 0
Wenatchee 60 82 58 84 61 88 / 30 0 0 0 0 0
Omak 58 81 53 85 57 87 / 50 30 20 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington North
Cascades (Zone 685)-East Washington Northeast (Zone 686)-
East Washington Northern Columbia Basin (Zone 673)-East
Washington Okanogan Highlands (Zone 687)-East Washington
Okanogan/Methow Valleys (Zone 684)-East Washington Palouse
and Spokane Area (Zone 674)-East Washington South Central
Cascade Mountains (Zone 680)-East Washington South Central
Cascade Valleys (Zone 676).
Blowing Dust Advisory until 11 PM PDT this evening for Lower
Garfield and Asotin Counties-Spokane Area-Washington
Palouse-Waterville Plateau.
DUST Storm Warning until 11 PM PDT this evening for Moses Lake
Area-Upper Columbia Basin.
Flash Flood Watch until 11 PM PDT this evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 14, 5:00 AM PDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 500 AM PDT FRI AUG 14 2015 WAZ041>043-151200- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 500 AM PDT FRI AUG 14 2015 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Low pressure and a cold front moves inland Friday. This will carry a threat of thunderstorms. This will increase the potential for flash flooding and debris flows for areas in and near recent burn scars through Friday evening. Other potential hazards with thunderstorms will include gusty winds...hail and new fire starts from lightning strikes. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time. IDZ001>004-026-027-WAZ031>038-044-151200- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU- 500 AM PDT FRI AUG 14 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Low pressure and a cold front moves in today. This will carry the potential for strong to isolated severe thunderstorms through Friday evening. Possible impacts from thunderstorms are locally damaging winds, hail and brief heavy downpours. Additionally any lightning from these storms could result in new wild fires. Breezy to locally windy conditions expected to increase through the late morning and afternoon...remaining strong through the evening and slowly decreasing overnight. This may cause blowing dust and reduced visibilities...especially in more rural and open areas across the Columbia Basin. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time.
In the hours before
Local storm report, Aug 14, 3:22 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
322 PM PDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND DMG 10 SW RITZVILLE 47.02N 118.53W
08/14/2015 ADAMS WA BROADCAST MEDIA
LOCAL NEWS REPORTED MULTIPLE WRECKS ON HIGHWAY 395 SOUTH
OF RITZVILLE. REPORTS OF POOR VISIBILITY DUE TO BLOWING
DUST. HIGHWAY 395 HAS BEEN CLOSED BETWEEN HIGHWAY 26 AND
RITZVILLE. AT LEAST ONE VEHICLE CAUGHT ON FIRE AND THE
FIRE SPREAD INTO THE BRUSH ALONG THE HIGHWAY.
&&
SVANHORNThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:54 PM PDT | Blowing Dust Advisory | OTX | Adams, Asotin, Douglas, Garfield, Grant, Lincoln and 3 more | 27 hr |
| Aug 14, 5:35 AM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Aug 14, 2:54 PM PDT | Dust Storm Warning | OTX | Adams, Douglas, Grant, Lincoln, Okanogan | 8 hr |
Nearby
Flash Flood Warnings in Washington, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.